Thunderstorm Wind, Dunn
- When
- July 7, 4:05 PM MST to 4:08 PM MST
- Where
- Dunn County, 4.46 mi ENE of New Hradec
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.020, -102.790
A weak upper level disturbance combined with modest instability to produce some thunderstorms over western North Dakota. One storm became severe in far southern Dunn County, producing 65 mph wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A weak upper level disturbance combined with modest instability to produce some thunderstorms over western North Dakota. One storm became severe in far southern Dunn County, producing 65 mph wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 7, 1:05 PM MST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 305 PM CDT TUE JUL 7 2015 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 234 PM CDT TUE JUL 7 2015 THE MAIN FORECAST ISSUE FOR THE SHORT TERM PERIOD WILL BE THUNDERSTORM CHANCES THIS AFTERNOON/EVENING ACROSS THE WEST AND IN THE CENTRAL WEDNESDAY. CURRENTLY...SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER FAR NORTHEAST AND SOUTHEAST MONTANA...POISED TO MOVE INTO WESTERN NORTH DAKOTA. SLIGHTLY UNSTABLE AIRMASS EXISTS OVER WESTERN NORTH DAKOTA WITH SB CAPES AROUND 1000-1500 J/KG...WITH STEEPENING LOW LEVEL LAPSE RATES AND INCREASING BULK SHEAR. MID LEVEL LAPSE RATES ARE LAGGING ACROSS THE WEST WITH BEST SHEAR REMAINING OVER THE SOUTHWEST. WILL CONTINUE A MENTION OF THUNDERSTORMS WEST THIS EVENING. COULD STILL BE A FEW STRONG TO POTENTIALLY SEVERE STORMS...MOST LIKELY OVER THE SOUTHWEST. BUT ENOUGH LIMITINGFACTORS TO LEAVE OUT A MENTION OF SEVERE. TONIGHT...CONVECTION IS EXPECTED TO MOVE INTO CENTRAL NORTH DAKOTA TONIGHT. LATEST ITERATIONS OF THE RAP/HRRR CONTINUE TO INDICATE THE SHOWERS OUTPACING THE INSTABILITY. THUS THE POTENTIAL FOR THUNDER AFTER LATE THIS EVENING AND AFTER MIDNIGHT WILL DIMINISH...BUT DID KEEP A MENTION OF ISOLATED THUNDER ACROSS THE CENTRAL TONIGHT. COULD BE SOME PATCHY FOG ON THE BACK SIDE OF THE SHOWERS THAT MOVE THROUGH. ALSO...WILL KEEP A MENTION OF SMOKE THROUGH TONIGHT. WEDNESDAY...FRONTAL BOUNDARY LINGERS OVER EASTERN PORTIONS OF CENTRAL NORTH DAKOTA WEDNESDAY WITH MORNING SHOWERS AND AFTERNOON THUNDER. AT THIS TIME IT LOOKS LIKE THE BEST INSTABILITY AND FORCING WILL BE EAST OF THE FORECAST AREA...LIMITING THE POTENTIAL FOR STRONG STORMS. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 234 PM CDT TUE JUL 7 2015 A DEPARTING SURFACE COLD FRONT/UPPER SHORTWAVE/JET STREAK IN THE JAMES RIVER VALLEY WILL RESULT IN DIMINISHING CHANCES FOR SHOWERS/THUNDERSTORMS EARLY WEDNESDAY NIGHT. DRY WEATHER FOLLOWS THE REST OF WEDNESDAY NIGHT THROUGH FRIDAY MORNING AS 700MB-500MB RIDGING DEVELOPS. THIS RIDGING IS OUT AHEAD OF A SOUTHWEST UPPER FLOW INDUCED BY A CLOSED UPPER LOW/UPPER TROUGH WORKING ONSHORE FROM CALIFORNIA...WHICH IS FORECAST TO EJECT NORTHEAST WITH TIME. AS MENTIONED THIS WILL KEEP WARM/DRY WEATHER OVER WESTERN AND CENTRAL NORTH DAKOTA THURSDAY INTO FRIDAY. A LEAD MIDLEVEL SHORTWAVE TROUGH EJECTING ACROSS WYOMING/MONTANA WILL INDUCE A SURFACE LOW PRESSURE IN SOUTHEAST MONTANA FRIDAY EVENING. A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS IN THE FAR WEST FRIDAY AFTERNOON IN THE VICINITY OF THE SURFACE LOW AND APPROACH OF THE SHORTWAVE. THE SHORTWAVE AND SURFACE FEATURE IS FORECAST TO SHIFT INTO NORTHEAST MONTANA AND NORTHERN NORTH DAKOTA SATURDAY...THEN DROP SOUTHEAST INTO THE JAMES RIVER VALLEY SUNDAY. A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS PATTERN...HOWEVER THE HIGHEST CHANCES WILL REMAIN IN THE NORTH NEAR THE VICINITY OF THE UPPER LOW AND SURFACE LOW. FOR MONDAY AND TUESDAY...SHORTWAVES CONTINUE TO MIGRATE OVER BROAD RIDGING IN PLACE. THE ECMWF IS MORE AGGRESSIVE THAN THE GFS IN GENERATING PRECIPITATION. THE PORTRAYS A SLIGHT CHANCE FOR SHOWERS/THUNDERSTORMS AND CONCUR AT THIS TIME. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 234 PM CDT TUE JUL 7 2015 IT APPEARS THE SMOKE FROM CANADIAN AND NORTHWEST U.S. FIRES IN MORE ALOFT TODAY THAN THE PAST FEW...THUS VISIBILITY RESTRICTIONS ARE NOT AS WIDESPREAD ACROSS THE REGION. HOWEVER SMOKE REMAINS AND WOULD NOT BE SURPRISED TO SEE SOME MVFR VISIBILITIES DUE TO FOG THROUGH 18Z WEDNESDAY. SCATTERED CONVECTION IS EXPECTED TO DEVELOP OVER WESTERN NORTH DAKOTA THIS AFTERNOON AND MOVE EAST TONIGHT. LIMITED THE MENTION OF THUNDER TO KISN AND KDIK THIS AFTERNOON/EVENING. AS PRECIPITATION MOVES INTO CENTRAL ND TAF SITES THE THREAT OF THUNDER DIMINISHES. COULD BE SOME PATCHY FOG ON THE BACK SIDE OF THE PRECIPITATION 06-12Z BEFORE NORTH TO NORTHWEST FLOW INCREASES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 337 PM CDT TUE JUL 7 2015 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-082045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 337 PM CDT TUE JUL 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SMOKE FROM CENTRAL CANADIAN AND NORTHWEST U.S. WILDFIRES WILL CONTINUE TO IMPACT WESTERN AND CENTRAL NORTH DAKOTA TONIGHT. THOSE SENSITIVE TO SMOKE MAY FIND IT BEST TO REMAIN INDOORS. THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN AND CENTRAL NORTH DAKOTA LATE THIS AFTERNOON AND THIS EVENING...MAINLY ALONG AND WEST OF THE HIGHWAY 83 CORRIDOR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES OF THUNDERSTORMS CONTINUE INTO WEDNESDAY MAINLY EAST OF THE HIGHWAY 83 CORRIDOR. THE NEXT CHANCE OF THUNDERSTORMS IS FRIDAY NIGHT...CONTINUING THROUGH THE WEEKEND...WITH SLIGHT CHANCES ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED. TWH/KS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 325 PM MDT TUE JUL 7 2015 NDZ031-032-040-072200- BILLINGS-GOLDEN VALLEY-SLOPE- 325 PM MDT TUE JUL 7 2015 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL SLOPE... SOUTHWESTERN BILLINGS AND SOUTHERN GOLDEN VALLEY COUNTIES... AT 324 PM MDT...AN AREA OF STRONG THUNDERSTORMS WAS 6 MILES EAST OF GOLVA...OR 14 MILES SOUTHEAST OF BEACH...MOVING SOUTHEAST AT 25 MPH. WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GOLVA AND ALPHA. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4668 10404 4685 10393 4674 10341 4649 10358 TIME...MOT...LOC 2124Z 295DEG 21KT 4674 10386 SIMOSKO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
444 PM CDT TUE JUL 7 2015
NDZ003-072230-
RENVILLE ND-
444 PM CDT TUE JUL 7 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RENVILLE COUNTY...
AT 444 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF SHERWOOD...OR 19 MILES NORTHEAST OF BOWBELLS...MOVING
SOUTHEAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SHERWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4880 10171 4893 10198 4895 10202 4900 10202
4900 10154
TIME...MOT...LOC 2144Z 295DEG 18KT 4898 10191
SCHILDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
351 PM MDT TUE JUL 7 2015
NDZ018-072215-
DUNN-
351 PM MDT TUE JUL 7 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN DUNN
COUNTY...
AT 351 PM MDT...AN AREA OF STRONG THUNDERSTORMS WAS 10 MILES
SOUTHWEST OF MANNING...OR 17 MILES NORTH OF DICKINSON...MOVING
SOUTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN DUNN
COUNTY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4723 10286 4710 10265 4698 10296 4707 10304
4715 10303
TIME...MOT...LOC 2151Z 327DEG 9KT 4712 10292
SIMOSKOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 542 PM CDT TUE JUL 7 2015 NDZ003-004-072330- RENVILLE ND-BOTTINEAU ND- 542 PM CDT TUE JUL 7 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RENVILLE AND WEST CENTRAL BOTTINEAU COUNTIES... AT 541 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHERWOOD...OR 9 MILES NORTHWEST OF MOHALL...MOVING EAST AT 15 MPH. PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MOHALL...SHERWOOD AND LORAINE. LAT...LON 4888 10176 4897 10169 4892 10130 4874 10144 TIME...MOT...LOC 2241Z 290DEG 13KT 4889 10160 SCHILD
The Bismarck radar (KBIS), 157 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593594.